Skip Navigation Links
 



                     


 



   
    Learn More     Subscribe    
Join Now!      Login
 
 
 
FREE HEALTH
NEWSLETTER
 
 
Vitamin D Poll
Are you currently taking a Vitamin D supplement?
 
 
 
 
W
hat Doctors Don't Tell You
 
Sleep Easy in Your Beds: Our drugs watchdogs are fast and furious

© What Doctors Don't Tell You (Issue 121)

It is with great relief that we can report on the speed and efficiency of our drugs watchdogs, which act to protect us. In the UK this week, the Medicines and Healthcare Products Regulatory Agency (MHPRA) has pronounced that the antidepressant Seroxat (paroxetine) should not be prescribed to young adolescents. Extraordinarily, the drug has never been licensed for use by young people, so it should never have been an issue in the first place.

Has the MHPRA responded to the mounting pressures from concerned consumers? Well, not exactly. Or perhaps the manufacturer has had a rush of conscience? Sorry - is it April 1? No, they acted because of a TV programme that finally highlighted the dangers. Name and shame clearly works better for our watchdogs than listening to the stories of the thousands of patients who have been harmed, or even killed while on a drug, it seems.

We at WDDTY have been highlighting the dangers of Seroxat since the early 1990s, when it was being heralded in the national media as the great new thing to treat depression.

Seroxat is a selective serotonin uptake inhibitor - sometimes known as a 5-HT drug, a family that also includes Prozac - and was supposed to be far safer than the previous generation of antidepressants known as monoamine oxidase (MAO) inhibitors.

Unfortunately, this early promise was never fulfilled. Even at the outset, we knew Seroxat caused nausea, tremor, asthenia (loss of strength) and sexual dysfunction.

And like Prozac, it can cause extremely aggressive feelings. In the USA, one patient shot his wife, daughter and grand-daughter while on Seroxat, so quite why doctors in the UK have been prescribing it to young teenagers is yet another wonder of modern medicine.

But perhaps the pivotal argument, put forward by the manufacturer, was that the drug was not addictive. It took a while, but the manufacturer finally had to admit, some 10 years later, that it could cause severe withdrawal symptoms. In fact, the International Federation of Pharmaceutical Manufacturers Association declared that the manufacturer was guilty of misleading the public over the drug's addictive qualities.

We also discovered that the drug could cause hepatitis after six cases were reported to another sterling watchdog, the Committee on Safety of Medicines.

So, after 13 years of use, one drug regulator has finally made the first comment about Seroxat, and this only after a television programme brought it to their attention.

Add your comment      
About The Author
What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't read anywhere else about what works, what doesn't work and what may harm you in both orthodox and alternative medicine. We'll also tell you how you can prevent illness.......more
 
Share   Facebook   Buzz   Delicious   Digg   Twitter  
 
 
 
 
 
 
From Our Sponsor
 
 
 
 
 
 
Featured Events
Wellness Inventory Certification Training
     September 16-December 16, 2014
     Teleclass, CA USA
 
Additional Calendar Links
 
Wellness, Breathing, dimension!

Search   
Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us

Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.